South Dakota, 2002

Hail in South Dakota, August 28, 2002

August 28, 2002 · NWS ABR · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 28, 2:00 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 28, 2:00 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT WED AUG 28 2002

MAIN FORECAST CHALLENGE WILL BE THE CHANCE FOR PRECIPITATION
THROUGHOUT THE SHORT TERM PERIOD. NO MAJOR DIFFERENCES NOTED OVER
THIS REGION BETWEEN THE ETA AND AVN...SO WILL FOLLOW A BLEND.

THE GENERAL PATTERN ACROSS THE COUNTRY WILL CHANGE VERY LITTLE
DURING THIS FORECAST PERIOD...WITH A LARGE UPPER TROUGH OVER THE
WESTERN PART OF THE COUNTRY AND A HIGH EXTENDING FROM THE SOUTHERN
PLAINS TOWARD THE GREAT LAKES. AT THE SURFACE...A STATIONARY FRONT
EXTENDS FROM WESTERN SOUTH DAKOTA INTO NORTHERN MINNESOTA...AND WILL
REMAIN THERE INTO THURSDAY NIGHT. SOUTHERLY WINDS AHEAD OF THIS
FRONT WILL KEEP PLENTY OF MOISTURE IN THE CWA. THIS WILL ALSO RESULT
IN DECENT INSTABILITIES...WITH LIS OVER -2 EACH DAY AND CAPES NEAR
2000 J/KG. A WEAK SHORTWAVE WILL SLIDE ACROSS THE AREA TODAY INTO
TONIGHT...WHICH SHOULD SUPPLY ENOUGH ENERGY FOR SCATTERED
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. DO NOT EXPECT A
WIDESPREAD OUTBREAK...AS MID TO UPPER LEVEL WINDS REMAIN FAIRLY
WEAK. WILL KEEP A CHANCE GOING ON THURSDAY WITH THE FRONT SO
CLOSE...WITH A SLIGHTLY BETTER CHANCE DURING THE DAY FRIDAY AS A
MORE SIGNIFICANT WAVE TRAVERSES THE STATE AND A SURFACE TROUGH
INTENSIFIES OVER THE WESTERN HIGH PLAINS. BY FRIDAY NIGHT...THE WAVE
WILL BE NORTHEAST OF THE CWA AND A SURFACE LOW WILL BE INTENSIFYING
OVER LAKE WINNIPEG...SO EXPECT PRECIP TO STAY NORTH OF THE CWA.
MODEL TIME SECTIONS INDICATE ENOUGH MOISTURE AROUND THROUGH A FAIRLY
DEEP LAYER OF THE ATMOSPHERE BEGINNING LATER TODAY TO KEEP THE
MENTION OF MOSTLY CLOUDY SKIES. NO BIG CHALLENGE WITH
TEMPERATURES...THOUGH CLOUD COVER MAY HINDER THEM SOME EACH DAY.
STILL STUCK FAIRLY CLOSE TO THE SLIGHTLY WARMER MET GUIDANCE.

.ABR...NONE.

PARKIN

In the hours before

Special weather statement, Aug 28, 4:45 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT WED AUG 28 2002

.WARM AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA TODAY. A
WEAK UPPER LEVEL DISTURBANCE WILL MOVE OVER THE REGION...WHICH LOOKS
TO BE ENOUGH TO SET OFF ISOLATED TO SCATTERED THUNDERSTORMS TODAY
AND TONIGHT.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291100-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE...
FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...
LOWER BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO...
ONIDA...ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON...
WATERTOWN...WEBSTER AND WHEATON
545 AM CDT WED AUG 28 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH THURSDAY MORNING...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND
NORTHEAST SOUTH DAKOTA TODAY AND TONIGHT. NO SEVERE WEATHER IS
EXPECTED...WITH THE MAIN THREAT FROM THE STORMS LIKELY TO BE
LIGHTNING AND HEAVY RAIN.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PARKIN
Special weather statement, Aug 28, 5:49 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT WED AUG 28 2002

.WARM AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA TODAY. A
WEAK UPPER LEVEL DISTURBANCE WILL MOVE OVER THE REGION...WHICH LOOKS
TO BE ENOUGH TO SET OFF ISOLATED TO SCATTERED THUNDERSTORMS TODAY
AND TONIGHT.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291100-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE...
FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...
LOWER BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO...
ONIDA...ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON...
WATERTOWN...WEBSTER AND WHEATON
545 AM CDT WED AUG 28 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH THURSDAY MORNING...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND
NORTHEAST SOUTH DAKOTA TODAY AND TONIGHT. NO SEVERE WEATHER IS
EXPECTED...WITH THE MAIN THREAT FROM THE STORMS LIKELY TO BE
LIGHTNING AND HEAVY RAIN.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PARKIN

The radar

The Aberdeen radar (KABR), 46 km away, was scanning. The volume nearest the first event began at 12:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Day

When
August 28, 6:50 AM CST
Where
Day County, 3 mi N of Pierpont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.550, -97.833

Hail, Marshall

When
August 28, 6:55 AM CST
Where
Marshall County, 2 mi SE of Langford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.583, -97.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317015, 5317016.